New York, 2003

Lightning Strike in New York, September 27, 2003

September 27, 2003 · NWS BTV · 1 event in 1 county or zone

Lightning struck a house damaging an antenna and computer. The computer operator was injured but survived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Lightning struck a house damaging an antenna and computer. The computer operator was injured but survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 27, 8:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 27, 8:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
948 PM EDT SAT SEP 27 2003

RADAR LOOP SHOWING SHOWERS AND THUNDERSTORMS MOVING NORTH ACROSS THE
ADIRONDACKS AND THE ST LAWRENCE VLY ATTM. EXPECTING THIS ACTIVITY
TO REMAIN MAINLY IN NORTHERN NEW YORK OVERNIGHT...AS COLD FRONT
OVER THE EASTERN GREAT LAKES WILL BE SLOW TO MOVE EASTWARD. SO...
WILL KEEP THE TIMING OF THE PREVIOUS FORECAST AS TO WHEN THE
PRECIPITATION WILL ENTER THE CHAMPLAIN VLY AND ZONES FURTHER TO THE
EAST. WINDS HAVE ALSO DROPPED OFF ACROSS MOST OF THE REGION...SO
WILL MAKE ADJUSTMENTS TO THE WIND SPEEDS OVERNIGHT.  OTHERWISE...
NO CHANGES TO THE REMAINDER OF THE FORECAST.

.BTV...NONE.

WGH
Hazardous weather outlook, Sep 27, 3:00 AM EST, 19 hours before
NYZ026>031-034-035-087-VTZ001>012-016>019-270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

WIND GUSTS FROM THE SOUTH WILL EXCEED 30 MPH OVER THE HIGHER
ELEVATIONS AND THE CHAMPLAIN VALLEY TODAY.  SHOWERS AND A CHANCE OF
THUNDERSTORMS WILL OVERSPREAD NORTHERN NEW YORK LATE TODAY AND
ESPECIALLY TONIGHT...REACHING WESTERN VERMONT WELL AFTER MIDNIGHT.
LOCALLY HEAVY RAINFALL OVER AN INCH POSSIBLE IN THE ST. LAWRENCE
VALLEY AND WESTERN ADIRONDACKS.

.DAYS TWO THROUGH SEVEN...

RAIN...HEAVY AT TIMES SUNDAY...WITH A CHANCE OF THUNDERSTORMS
ACROSS VERMONT.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
September 27, 10:00 PM EST
Where
Franklin County, Saranac Lake
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371837.